Hail, Gray
- When
- May 28, 3:58 PM CST
- Where
- Gray County, Alanreed
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.217, -100.733
Severe thunderstorms with large and damaging hail moved across the east central and southeast Texas panhandle during the early evening hours. the hail fell for almost one hour where house windows were broken and an awning was ripped.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms with large and damaging hail moved across the east central and southeast Texas panhandle during the early evening hours. At Hedley...the hail fell for almost one hour where house windows were broken and an awning was ripped. There were no injuries reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 28, 2:30 PM CST, 1 hour 28 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
330 PM CDT SUN MAY 28 2006
.DISCUSSION...
ATTM...DRYLINE LOCATED ALONG THE EASTERN THIRD OF THE PANHANDLES AS CU
FIELD BECOMES EVIDENT ON VIS SATELLITE. RH VALUES BELOW 15 PERCENT
ACROSS WEST OF THE DRYLINE. HOWEVER...WINDS ARE MARGINAL AT BEST AS
FAR AS MEETING RED FLAG CRITERIA. A FEW ISOLATED STORMS MAY BREAK THE
CAP ACROSS THE EASTERN PANHANDLES WITHIN THE NEXT FEW HOURS...WITH THE
POTENTIAL FOR THESE STORMS TO GO BRIEFLY SEVERE WITH DAMAGING WINDS AND HAIL
THE LIKELY THREATS.
THE MAIN QUESTIONS MONDAY THROUGH THURSDAY...WILL BE TIMING...POSITION...
AND STRENGTH OF AN APPROACHING COLD FRONT AND ANY ASSOCIATED
THUNDERSTORM CHANCES. THE ETA ONCE AGAIN BRINGS THE FRONT THROUGH MOST OF
THE FORECAST AREA LATE MON AND MON NIGHT...WHILE THE GFS CONTINUES TO KEEP
THE FRONT IN THE EXTREME NORTHERN TEXAS PANHANDLE. DECIDED TO LEAN TOWARDS
THE ETA AND HPC SOLUTIONS. WILL BRING THE FRONT INTO THE AMARILLO VICINITY
BY MON EVENING...WHERE THE FRONT IS EXPECTED TO BECOME QUASI-STATIONARY
THROUGH THU. LARGE UPPER LOW ACROSS NEVADA WILL BEGIN TO LIFT EAST NORTHEAST
OVER THE NEXT COUPLE OF DAYS WITH WEAK DISTURBANCES GLANCING THE AREA
WHICH WILL ASSIST IN THE SOUTHWARD PROGRESSION OF THE FRONT. BEST
CHANCES FOR STORMS WILL BE POST FRONTAL WHERE HIGHER DEWPOINTS AND
UPSLOPE FLOW WILL PERSIST. WITH FRONT LIKELY TO BE IN THE VICINITY
THROUGH THU...SLIGHT CHANCE TO CHC POPS SEEM REASONABLE ESPECIALLY
ACROSS THE EAST AND NORTHEAST AREAS.
BY THU NIGHT THE FRONT WEAKENS AND MOVES WELL SOUTH OF THE AREA. A
RESULTING EAST TO SOUTHEAST SURFACE FLOW WILL PERSIST THROUGH THE
REMAINDER OF THE EXTENDED. MID LEVEL NORTHWEST FLOW ALOFT SHOULD
ALLOW STORMS TO DEVELOP ACROSS THE HIGHER TERRAIN OF NM AND CO WHICH
COULD AFFECT THE NORTHWEST PORTIONS OF THE FORECAST AREA FRI EVENING
AND HAVE INSERTED SLIGHT CHANCE POPS THERE. THE NORTHWEST FLOW ALOFT
WEAKENS OVER THE WEEKEND AS 5H HIGH BUILDS ACROSS THE AREA.
WINDS WILL BE CONSIDERABLY WEAKER ON MONDAY THAN TODAY. THEREFORE
FIRE DANGER WILL NOT BE AS GREAT. RH VALUES WILL BE LOWEST ACROSS THE
SOUTHWEST ZONES AS THIS AREA WILL BE SOUTH OF THE COLD FRONT AND WEST
OF THE DRYLINE. LATER SHIFTS MAY WANT TO CONSIDER A FIRE DANGER
STATEMENT FOR MON.
DID NOT TAMPER WITH TEMPS MUCH AT ALL. THE FRONT WONT BRING A BIG
TEMP CONTRAST. HOWEVER...DID BRING HIGH TEMPS DOWN A BIT AND BELOW
GUIDANCE ON TUESDAY DUE TO THE FURTHER SOUTH COLD FRONT PROJECTION.
MID 80S TO AROUND 90 LOOKS GOOD FOR THE REST OF THE WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 63 92 62 88 / 0 20 20 20
BEAVER OK 65 92 65 85 / 10 30 30 30
BOISE CITY OK 53 85 57 81 / 0 10 20 30
BORGER TX 68 93 67 87 / 0 20 20 30
BOYS RANCH TX 61 94 64 90 / 0 10 10 20
CANYON TX 61 93 61 91 / 0 10 10 20
CLARENDON TX 67 95 65 90 / 10 20 20 30
DALHART TX 53 89 58 84 / 0 10 10 30
GUYMON OK 62 94 61 82 / 0 20 30 30
HEREFORD TX 60 92 61 91 / 0 10 10 20
LIPSCOMB TX 69 93 67 85 / 20 30 30 30
PAMPA TX 68 91 65 86 / 10 20 20 30
SHAMROCK TX 70 96 69 89 / 20 30 30 30
WELLINGTON TX 69 96 69 91 / 20 30 30 30
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
OK...RED FLAG WARNING UNTIL 10 PM SUNDAY FOR THE FOLLOWING ZONES:
BEAVER...CIMARRON...AND TEXAS.
TX...RED FLAG WARNING UNTIL 10 PM SUNDAY FOR THE FOLLOWING ZONES:
ARMSTRONG...CARSON...DALLAM...DEAF SMITH...HANSFORD...
HARTLEY...HUTCHINSON...MOORE...OCHILTREE...OLDHAM...
POTTER...RANDALL...ROBERTS...AND SHERMAN.
&&
24/09TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 440 PM CDT SUN MAY 28 2006 OKZ001>003-TXZ001>020-291100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 440 PM CDT SUN MAY 28 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 415 UNTIL 1100 PM CDT FOR THE EASTERN PARTS OF THE OKLAHOMA AND TEXAS PANHANDLES. SOME STORMS MAY PRODUCE DAMAGING WINDS AND LARGE HAIL. HIGH FIRE DANGER WILL CONTINUE THIS AFTERNOON AND EVENING. A RED FLAG WARNING IS IN EFFECT THROUGH 10 PM GENERALLY ALONG AND WEST OF A LINE FROM BEAVER...TO PAMPA...TO WAYSIDE. ALSO...BOATERS SHOULD EXERCISE CAUTION ON AREA LAKES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... THERE IS A CHANCE OF THUNDERSTORMS MONDAY AFTERNOON THROUGH TUESDAY NIGHT...AND WEDNESDAY AFTERNOON AND EVENING. THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY AND THURSDAY EVENING...AND AGAIN ON FRIDAY. SOME THUNDERSTORMS MAY BECOME STRONG ENOUGH TO PRODUCE ISOLATED DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... FIRE FIGHTERS AND EMERGENCY RESPONDERS SHOULD PREPARE FOR RAPID SPREAD OF WILDFIRES THIS AFTERNOON AND EVENING. LIMITED SPOTTER ACTIVATION MAY BE REQUIRED TODAY THROUGH FRIDAY... MAINLY DURING THE AFTERNOON AND EVENING HOURS. NUNEZ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 415 PM CDT SUN MAY 28 2006 TXZ014-019-282200- DONLEY TX-GRAY TX- 415 PM CDT SUN MAY 28 2006 ...STRONG THUNDERSTORM IN DONLEY AND GRAY COUNTIES... A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST OF LELIA LAKE AT 415 PM CDT...MOVING NORTHEAST AT 20 MPH. ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. JOHNSON
The Amarillo radar (KAMA), 89 km away, was scanning. The volume nearest the first event began at 21:59 UTC.
9 hail. Local standard time, as filed.
Hail was reported to be covering the ground and may be slightly larger but not quite half dollar size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505673, 5505674, 5505675, 5505676, 5505677, 5505678, 5505679, 5505680, 5505681.